Montana, 2020

High Wind in Montana, January 2, 2020

January 2, 2020 · NWS BYZ · 2 events in 2 counties and zones

A strong jet stream, combined with tight surface pressure gradients, resulted in high wind gusts across portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong jet stream, combined with tight surface pressure gradients, resulted in high wind gusts across portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 2, 9:42 AM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Jan 2, 9:42 AM MST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Billings MT
942 AM MST Thu Jan 2 2020

.UPDATE...

Relatively extensive update to increase pops across west and central
zones.

Initial update was to increase PoPs for the rest of this morning
and early afternoon for lower elevations, as snow showers
continue to develop.

Further inspection of models/guidance pointed to more extensive
shower potential than previously advertised, especially for west
and central zones, in generally unstable atmosphere. Have
introduced slight PoPS in lower elevations for west and central
zones through this evening. Energy appears to move southeast,
resulting in reduced potential further east. Clearing of showers
should coincide with upper level ridging building into the area
later tonight.

Gilstad

&&

.DISCUSSION...

Today and tonight...

An upper trough was moving out of southeast Montana early this
morning. This feature pushed a cold front into southern Montana
Wednesday night, and slackened up surface pressure gradients
across the area. Therefore, winds have decreased for the time
being. A bit of a gradient remains for Livingston, so winds remain
a little elevated there, but certainly much weaker than what has
been experienced lately. Rain and snow showers have been moving
across parts of south central and southeast Montana overnight.
These showers will gradually spread south and east this morning,
with more lingering over the far east and over area mountains the
rest of the day.

Another shortwave trough is progged for this afternoon. This wave
does not have the moisture of the current one, but has more
instability. This instability will allow gusty winds to mix down
late this morning and this afternoon. Winds will be gusty across
all of southern Montana today. 850 mb winds of 40 kts will allow
surface gusts to approach 45-50 mph over the plains out of the
west to northwest. Winds will be gusty over the west too, but 700
mb winds were not nearly as strong as the last couple of days, so
do not expect 60 mph gusts. Surface pressure gradient will be
tight enough for 50-55 mph winds at Livingston, however.
Downslope flow should limite shower potential this afternoon and
tonight to the east and over the mountains. The atmosphere dries
out tonight as mid level heights build. The surface pressure
gradient relaxes over the plains and mixing will decrease, so
winds should decrease quickly this evening. Winds will start to
increase once again at Livingston late tonight as the gradient
begins to tighten with energy crashing across southern British
Columbia. This will set up the next wind event for Friday through
Saturday. More on that in the extended discussion below. TWH

Friday through Wednesday...

The weather from Friday into next week looks largely mild and dry
with periods of wind. Winds will be strong for parts of the region
late this week into early next week. In terms of precipitation,
the mountains look to be the only part of the region that will
receive snowfall...with the lower elevations expected to receive
very light amounts of rain or snow, if anything.

On Friday, winds will be increasing in the Livingston-Nye,
northern Sweet Grass County and Wheatland County areas as the
sea-level pressure gradient and winds aloft strengthen. Gusts to
55-60 mph are possible in these areas into Saturday morning. Those
planning to drive high-profile vehicles or haul trailers through
these areas should use caution.

On Saturday, an upper air disturbance and surface cold front will
cross the area from west to east and bring strong winds aloft and
surface pressure rises to the western foothills and south central
MT plains. This pattern will produce strong winds at the surface
with gusts to 50 mph across the plains, including Billings
Saturday midday into the afternoon. There is some discrepancy
between models with regard to the timing of the upper air
disturbance and associated surface cold front and pressure rises.
An earlier frontal passage would favor strong wind gusts extending
farther east as downward motion behind the front works
constructively with strong low-level lapse rates to bring strong
winds aloft to the surface. If the frontal passage is later in the
day, then the lower levels will begin to stabilize and thus make
it more difficult for strong winds aloft to make it to the
surface. So, will continue to monitor the details of timing and
placement of the strong winds...but strong winds are probable for
at least south central MT Saturday midday into the afternoon
hours.

Winds will then relax somewhat over the plains Saturday night
into Sunday but remain strong over the western foothills through
at least early next week.

High temperatures will generally be in the 30s and 40s on Friday
and again Sunday through Wednesday. Prefrontal warming will
produce the warmest day of the week on Saturday with high
temperatures in the 40s and 50s. RMS

&&

.AVIATION...

Areas of rain and snow will affect locations east of KBIL into
early this afternoon. Expect MVFR to local IFR conditions in
these areas.

Additional activity continues to develop off western mountains,
bringing rain and snow into KLVM and along the foothills and
mountains, with associated MVFR to IFR conditions. Mountain and
foothill showers will taper off by early this afternoon. Expect
widespread mountain obscurations much of today, with relatively
brief clearing this afternoon ahead of an approaching cold front.
A cold front will bring a chance of snow to southeast Montana and
area mountains this afternoon and evening, and may spread into
lower elevations as far east as KBIL.

Gusty surface winds are expected to develop over much of the area
by late morning. Gusts of 35-45 kts can be expected at KLVM, with
30-40kts elsewhere.

Gilstad

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Fri     Sat     Sun     Mon     Tue     Wed
-------------------------------------------------------
BIL 045 025/046 034/053 029/042 028/042 027/043 029/043
    2/W 22/J    01/N    10/U    11/N    10/B    11/B
LVM 041 025/044 034/045 024/036 024/036 025/039 026/037
    3/W 22/W    04/S    21/N    11/N    11/N    12/S
HDN 046 022/043 029/052 026/042 025/041 024/043 024/041
    3/W 22/J    01/N    10/U    12/S    11/B    12/S
MLS 045 020/038 028/051 027/042 025/039 022/039 023/040
    3/W 22/W    00/B    00/U    11/N    00/B    11/B
4BQ 043 020/037 027/050 025/038 024/037 021/038 022/038
    4/W 22/W    00/N    10/U    11/N    00/B    11/B
BHK 040 018/033 021/047 025/038 023/035 018/035 019/035
    3/W 41/U    00/B    00/N    01/N    00/B    01/B
SHR 043 020/040 025/051 020/038 018/037 019/041 021/039
    2/W 22/J    00/N    10/U    12/S    11/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jan 2, 3:36 AM MST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
336 AM MST Thu Jan 2 2020

MTZ063-065-066-141-172-228-031200-
Judith Gap-Livingston Area-Beartooth Foothills-
Northern Sweet Grass-Melville Foothills-Southern Wheatland-
336 AM MST Thu Jan 2 2020

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT...Potentially dangerous crosswinds with gusts in excess of
  60 mph.

* WHERE...Gusty winds will impact stretches of I-90 between
  Livingston and Big Timber, as well as portions of Highway 191
  north of Big Timber through Harlowton and Judith Gap.

* WHEN...Winds are expected to increase this afternoon, with gusts
  of 45 to 55 mph. Winds will get even stronger Friday and
  Saturday, with gusts of 55 to 70 mph possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

MTZ029>034-036-037-040-042-056>058-064-067-068-138-139-169>171-173-
235-WYZ198-199-031200-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Paradise Valley-Absaroka/Beartooth Mountains-
Crazy Mountains-Southern Big Horn-Southeastern Carbon-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Northeastern Yellowstone-Southwestern Yellowstone-
Northeast Bighorn Mountains-Sheridan Foothills-
336 AM MST Thu Jan 2 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Strong wind gusts of 40 to 55 mph.

* WHERE...Southern Montana and north central Wyoming.

* WHEN...Winds are expected to increase this afternoon, with gusts
  of 35 to 45 mph. After a bit of lull on Friday, winds will get
  even stronger Saturday, with gusts of 45 to 55 expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southwestern Yellowstone

When
January 2, 2:00 PM MST
Where
Southwestern Yellowstone forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.937, -108.274 (the zone’s center; the record gives no point)

Winds gusted to 60 mph across the area.

High Wind, Northern Stillwater

When
January 2, 2:45 PM MST
Where
Northern Stillwater forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866900, 866902.